Alert archive / California / Wind Advisories in 2017

Wind Advisory 23, NWS Phoenix, AZ

September 20, 2017Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Sep 20, 2017, 2:31 PM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at Sep 21, 2017, 11:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 2:31 PM PDT (21:31 UTC)
In effect from
Sep 21, 2017, 11:00 AM PDT
Expired
Sep 22, 2017, 5:00 AM PDT
In force
18 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS75 KPSR 202131
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
231 PM MST Wed Sep 20 2017

CAZ560>563-566>568-210945-
/O.NEW.KPSR.WI.Y.0023.170921T1800Z-170922T0800Z/
Joshua Tree NP West-Joshua Tree NP East-Imperial County Southwest-
Salton Sea-Imperial County West-Imperial Valley-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Mountain Spring, Desert Shores, 
Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, 
Plaster City, El Centro, Calexico, Alamorio, Brawley, 
and Chiriaco Summit
231 PM PDT Wed Sep 20 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 1 AM PDT
FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 AM Thursday to 1 AM PDT
Friday. 

* AFFECTED AREA...Western Imperial County and portions of eastern
  Riverside county, including Joshua Tree National Park.  

* TIMING...11 AM Thursday to 1 AM PDT Friday

* WINDS...Sustained westerly winds 25 to 35 mph with gusts of 40 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles. In addition, briefly lowered visibilities to
  well under a mile at times in blowing dust or blowing sand. Affected
  roadways include, but are not limited to, Interstate 10, 
  Interstate 8, and California State Route 111.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
973 
WWUS75 KPSR 210905
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
205 AM MST Thu Sep 21 2017

CAZ564-565-212230-
/O.EXA.KPSR.WI.Y.0023.170921T1800Z-170922T0800Z/
Chuckwalla Mountains-Imperial County Southeast-
Including the cities of Imperial Hot Mineral Springs and
Winterhaven
205 AM PDT Thu Sep 21 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM PDT
FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 AM this morning to 1 AM PDT
Friday. 

* AFFECTED AREA...Eastern Imperial County.
 
* TIMING...11 AM Thursday to 1 AM PDT Friday

* WINDS...Sustained westerly winds 25 to 35 mph with gusts of 40 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles. In addition, briefly lowered visibilities to
  well under a mile at times in blowing dust or blowing sand.
  Affected roadways include, but are not limited to Interstate 8 
  and California State Route 78. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560>563-566>568-212230-
/O.CON.KPSR.WI.Y.0023.170921T1800Z-170922T0800Z/
Joshua Tree NP West-Joshua Tree NP East-Imperial County Southwest-
Salton Sea-Imperial County West-Imperial Valley-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Mountain Spring, Desert Shores, 
Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, 
Plaster City, El Centro, Calexico, Alamorio, Brawley, 
and Chiriaco Summit
205 AM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
1 AM PDT FRIDAY...

* AFFECTED AREA...Western Imperial County and portions of 
  eastern Riverside county, including Joshua Tree National Park. 

* TIMING...11 AM Thursday to 1 AM PDT Friday

* WINDS...Sustained westerly winds 25 to 35 mph with gusts of 40 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, especially for high 
  profile vehicles. In addition, briefly lowered visibilities to 
  well under a mile at times in blowing dust or blowing sand. 
  Affected roadways include, but are not limited to, Interstate 
  10, Interstate 8, and California State Route 111. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
365 
WWUS75 KPSR 212203
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
303 PM MST Thu Sep 21 2017

CAZ560>568-220800-
/O.CON.KPSR.WI.Y.0023.000000T0000Z-170922T0800Z/
Joshua Tree NP West-Joshua Tree NP East-Imperial County Southwest-
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Mountain Spring, Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, Brawley, and Chiriaco Summit
303 PM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT FRIDAY...

* AFFECTED AREA...Imperial County and portions of eastern 
  Riverside county, including Joshua Tree National Park. 

* TIMING...Until 1 AM PDT Friday.

* WINDS...Sustained westerly winds 25 to 35 mph with gusts of 40 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles. In addition, briefly lowered visibilities to
  well under a mile at times in blowing dust or blowing sand.
  Affected roadways include, but are not limited to, Interstate 8,
  Interstate 10, and California State Route 111. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
250 
WWUS75 KPSR 220758
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1258 AM MST Fri Sep 22 2017

CAZ560-561-563>568-220900-
/O.CAN.KPSR.WI.Y.0023.000000T0000Z-170922T0800Z/
Joshua Tree NP West-Joshua Tree NP East-Salton Sea-
Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, Brawley, and Chiriaco Summit
1258 AM PDT Fri Sep 22 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 

Strong winds have subsided over much of southeast California late
this evening and as such the Wind Advisory will be cancelled on 
schedule at 1 AM PDT.

$$

CAZ562-221200-
/O.EXT.KPSR.WI.Y.0023.000000T0000Z-170922T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
1258 AM PDT Fri Sep 22 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* AFFECTED AREA...Southwest corner of Imperial County including
  mountain pass elevations along Interstate 8. 

* TIMING...Until 5 AM PDT Friday.

* WINDS...Sustained westerly winds 25 to 35 mph with gusts of 40 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
329 
WWUS75 KPSR 221219
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
519 AM MST Fri Sep 22 2017

CAZ562-221330-
/O.EXP.KPSR.WI.Y.0023.000000T0000Z-170922T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
519 AM PDT Fri Sep 22 2017

...WIND ADVISORY HAS EXPIRED...

Winds have diminished from advisory levels and thus, the Wind
Advisory expired on schedule at 5 AM PDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 20, 5:05 AM PDT, 9 hours 26 minutes earlier.

Area forecast discussion, Sep 20, 5:05 AM PDT, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
505 AM MST Wed Sep 20 2017

.UPDATE...Updated aviation and fire weather discussions.

&&

.SYNOPSIS...
Dry conditions will last through Thursday while cooler air
gradually filters into the region. A strong and expansive area of
low pressure will begin to affect the Desert Southwest Thursday
night, lasting into this weekend. This will result in breezy to
windy conditions on Thursday followed by much cooler temperatures
and a few showers or thunderstorms over far eastern portions of
Arizona for Friday. The below normal temperatures will persist
into early next week with dry conditions returning to the region
by Saturday.

&&

.DISCUSSION...
Skies remain clear to mostly clear across the Southwest U.S.
while a large upper level trough is situated across the Northwest
U.S. Dry westerly flow still persists across the Desert Southwest
to the south of the large trough, but this will shift more out of
the southwest starting Thursday. This will occur as a strong
shortwave trough digs down along the western edge of the large
trough allowing it to dive into the Great Basin and southern
California on Thursday. Deepening surface low pressure to our
north on Thursday will promote a strong pressure gradient and
breezy to windy conditions across the region with gusts across
southeast California approaching Wind Advisory levels and gusts of
25-30 mph across southern Arizona.

Latest model runs continue to back off on the amount of low level
moisture that advects into southeast Arizona on Thursday and
Friday. There should be some isolated shower activity and maybe a
few thunderstorms starting Thursday afternoon across far eastern
Arizona, but this activity should mostly remain east of Globe. As
the trough moves into Arizona Thursday night into Friday, a
strong but dry cold front will track across the area. The cold
front will usher in the coolest air we have seen since mid May
with highs dropping to between 85-90 degrees Friday. These cooler
conditions will persist through the weekend with lower desert
highs generally only rising into the middle to upper 80s.

The deep trough will slowly track across the Intermountain West
and Desert Southwest this weekend before finally lifting off to
the east sometime early next week. The main trough axis likely
won't move into New Mexico until Tuesday when we finally start to
see a decent rise in temperatures. Long range model consensus then
shows a high amplitude ridge building into the Western U.S for
the middle of next week which will bring lower desert high
temperatures back well into the 90s.

&&

.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL;
and Southeast California/Southwest Arizona including KIPL and KBLH:

Clear skies will continue with generally light and diurnal winds.
A few gusts around 15-20 kt are possible this afternoon out of the
southwest, before diminishing after sunset. Otherwise, aviation
concerns are expected to remain minimal.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Cooler temperatures associated with a seasonably strong low
pressure area over the Great Basin will persist throughout the
weekend, about 10-15 degrees below seasonal normals. A slight
chance of thunderstorms is possible across parts of southern Gila
County, with the remainder of the forecast period dry. Humidities
will fall mainly into the 15-30 percent range with good overnight
recoveries.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Rogers
FIRE WEATHER...Rogers

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.